Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 76, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Oct 9, 2018, 2:54 PM CDT for Iowa County, Wisconsin. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2018, 2:54 PM CDT (19:54 UTC)
- Expired
- Oct 9, 2018, 3:25 PM CDT
- In force
- 31 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Iowa County, WI
The radar
The Milwaukee radar (KMKX), 121 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 459 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
551
WUUS53 KMKX 091954
SVRMKX
WIC049-092045-
/O.NEW.KMKX.SV.W.0076.181009T1954Z-181009T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
254 PM CDT TUE OCT 9 2018
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Eastern Iowa County in south central Wisconsin...
* Until 345 PM CDT.
* At 254 PM CDT, a severe thunderstorm was located over Mineral
Point, moving northeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Dodgeville, Barneveld, Arena, Ridgeway and Governor Dodge St Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4316 9013 4316 9009 4315 9005 4316 9005
4318 9002 4317 8993 4311 8984 4306 8984
4286 9007 4291 9020
TIME...MOT...LOC 1954Z 207DEG 27KT 4289 9014
HAIL...1.75IN
WIND...60MPH
$$
DDV2 follow-up statements
786
WWUS53 KMKX 092013
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
313 PM CDT TUE OCT 9 2018
WIC049-092045-
/O.CON.KMKX.SV.W.0076.000000T0000Z-181009T2045Z/
Iowa WI-
313 PM CDT TUE OCT 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN IOWA COUNTY...
At 312 PM CDT, a severe thunderstorm was located near Dodgeville,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Barneveld, Arena and Ridgeway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4316 9009 4315 9005 4316 9005 4318 9002
4317 8993 4311 8984 4306 8984 4294 9001
4296 9007 4297 9008 4301 9008
TIME...MOT...LOC 2012Z 212DEG 24KT 4299 9004
HAIL...1.00IN
WIND...60MPH
$$
DDV105
WWUS53 KMKX 092025
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
325 PM CDT TUE OCT 9 2018
WIC049-092034-
/O.CAN.KMKX.SV.W.0076.000000T0000Z-181009T2045Z/
Iowa WI-
325 PM CDT TUE OCT 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IOWA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 4316 9009 4315 9005 4316 9005 4318 9002
4317 8993 4311 8984 4306 8984 4294 9001
4296 9007 4297 9008 4301 9008
TIME...MOT...LOC 2023Z 207DEG 27KT 4308 8998
$$
DDVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:52 PM CDT, 2 minutes earlier.
Area forecast discussion, Oct 9, 2:52 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
252 PM CDT Tue Oct 9 2018
.DISCUSSION...
Tonight and Wednesday...Forecast Confidence is medium to high.
Sct showers and tstorms will occur this afternoon with
SBCAPE's of 1500-2000 J/kg and no capping. Isold to sct showers
and storms will probably continue through the evening and
overnight via moisture transport, but the more widespread showers
and storms will occur on Wed. 1002 mb low pressure area over ern
KS will track to north central WI and gradually deepen to 997 mb
by 00Z Thu. The strong upper wave lifting nwd from the srn Rockies
to MN will continue the deepening Wed nt across Ontario, Canada.
A strong cold front will sweep ewd across srn WI late Wed aft-
early eve. PWs will increase to 1.8 inches tnt and remain high on
Wed until fropa. South to north bands of showers and embedded
tstorms will train some, but ewd movement will increase through
the day. Thus will not make any changes to the Flood Watch which
is in effect for Sauk, Iowa, and Lafayette Counties.
Wednesday night and Thursday - Confidence...Medium to High
Main story will be the arrival of the coldest airmass of the
season. Strong low pressure will shift to the northeast of Lake
Superior this period. A cold front will be whipping to the east of
the area with 850/925 temps crashing. Left a small pop in the
evening for potential for some lingering showers. Otherwise a
blustery period with most areas likely not exceeding the 50
degree mark on Thursday. And there will be the return of the wind
chill as well. So will be quite an abrupt change from the
warm/humid airmass from the days prior.
Thursday night through Saturday - Confidence...Low to Medium
This will be a cold period as the low level thermal trough is
sustained. The 12z ECMWF develops a system and brings precip
through the area Friday/Friday night. Meanwhile the GFS and GEM
show this system staying further south of the area. A light wind
regime and cold airmass could lead to the development of frost for
Thursday night in south central WI where it looks like a better
shot of some decoupling with the closer proximity to the incoming
ridge axis. And then the potential would expand to area wide
Friday night. If the ECMWF system were to pan out the clouds and
precip would would put the frost idea on the back burner. So for
now will steer more towards the frost idea panning out. Some WAA
sets up on Saturday between the departed high and ahead of an
approaching trough.
Saturday night through Sunday night - Confidence...Low to Medium
The trough/cold front moves through saturday night or Sunday
morning. By and large this fropa looks uneventful but some rain
showers do look possible. The 00z ECMWF had then developed a
potent low to our southeast with widespread rain and/or snow
Sunday night/Monday. The 12z run has backed off with a more
southern/weaker look. The 12z GEM stands as the strongest solution
with the highest qpf. So the GFS and ECMWF are now more or less
glancing shots of rain. 850 temps/1000-500 millibar thicknesses
look pretty chilly so some flakes wouldn't be out of the question.
Monday and Tuesday - Confidence...Medium
Surface/850 ridging takes hold then shifts to the east on Tuesday.
Another trough will bring the chance of showers to the forecast
later Tuesday or Tuesday evening.
&&
.AVIATION(21Z TAFS)...Cigs of 3.5 kft this afternoon into the
evening along with sct showers and storms. Cigs will then fall to
600-1900 feet from west to east across srn WI from early Wed
through late morning. The Cigs may improve to 1-3 kft during the
afternoon. Vsbys will be reduced at times tnt-Wed with the rain
and possibly light fog.
&&
.MARINE...A Small Craft Advisory is in effect from 12z Wed to 02z
Thu from Port Washington to Sheboygan due to high waves from a
persistent sly flow. Afterward, a Gale Watch is in effect from
02z Thu until 17Z Thu for the entire open lakes of Lake MI and the
nearshore area from Sheboygan south to Winthrop Harbor, IL. A
strong cold front will sweep ewd across the lake Wed evening with
wswly gale force gusts possible. The winds will gradually weaken
Thu aft-eve.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch from 7 PM CDT this evening through Wednesday
afternoon for WIZ056-062-067.
LM...Gale Watch from Wednesday evening through Thursday morning for
LMZ643>646-669-671-673-675.
Small Craft Advisory from 7 AM to 9 PM CDT Wednesday for LMZ643.
&&
Tonight/Wednesday and Aviation/Marine...Gehring
Wednesday Night through Tuesday...CollarHazardous weather outlook, Oct 9, 3:26 AM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 326 AM CDT Tue Oct 9 2018 WIZ046-047-051-052-056>060-062>072-100830- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 326 AM CDT Tue Oct 9 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight Rain and a few thunderstorms are expected across southern Wisconsin later today and tonight, mainly to the west of Interstate 90. A few strong storms will be possible, with gusty winds as the main hazard. In addition, periods of moderate to heavy rain may result in flooding across portions of south central Wisconsin. A Flood Watch is in effect for Lafayette, Iowa, and Sauk Counties. Numerous area rivers remain above flood stage and are expected to remain elevated through the week. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will continue through Wednesday afternoon. Locally heavy rain will be the main concern, though a few storms may produce strong gusty winds. Numerous area rivers will remain above flood stage through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but rainfall reports are appreciated. LMZ643>646-100830- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 326 AM CDT Tue Oct 9 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Today and Tonight A few thunderstorms will be possible later this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Intermittent chances for thunderstorms continue through Wednesday afternoon. Southerly winds ahead of strong area of low pressure Wednesday may result in Small Craft Advisory levels. Gusty west to northwest winds behind the low pressure Wednesday night into Thursday night will likely reach Small Craft Advisory criteria. A few gale force gusts can not be ruled out during this time as well. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-100830- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 326 AM CDT Tue Oct 9 2018 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms will be possible today and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Intermittent chances for thunderstorms continue through Wednesday evening. West to northwest winds behind a departing strong cold front will approach gale force Wednesday night and Thursday. www.weather.gov/mkx
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 3:16 AM CDT | Flood Watch | MKX | Iowa, Lafayette, Sauk | 32 hr |
| Oct 9, 2:31 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette | 29 min |
| Oct 9, 3:10 PM CDT | Gale Watch | MKX | 12 hr | |
| Oct 9, 3:10 PM CDT | Small Craft Advisory | MKX | 30 hr | |
| Oct 9, 4:29 PM CDT | Tornado Warning | MKX | Iowa, Sauk | 31 min |
| Oct 9, 4:47 PM CDT | Severe Thunderstorm Warning | MKX | Columbia | 28 min |
| Oct 9, 4:47 PM CDT | Tornado Warning | MKX | Marquette | 43 min |
| Oct 9, 4:56 PM CDT | Special Weather Statement | MKX | Sauk | 34 min |
| Oct 9, 5:07 PM CDT | Severe Thunderstorm Warning | MKX | Marquette | 38 min |
| Oct 9, 6:14 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane, Dodge | 46 min |
| Oct 9, 6:43 PM CDT | Special Weather Statement | MKX | Green Lake | 47 min |
| Oct 9, 6:52 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac, Green Lake | 38 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.